Alert archive / Mississippi / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 42, NWS New Orleans, LA

April 10, 2021Harrison County, Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 10, 2021, 3:11 AM CDT for Harrison County, Jackson County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2021, 3:11 AM CDT (08:11 UTC)
Expired
Apr 10, 2021, 4:00 AM CDT
In force
49 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Harrison County, MS, Jackson County, MS

The radar

The Mobile radar (KMOB), 73 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 12:16 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 8.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2977 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2977 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
3.4
Supercell composite
18.1

Open this sounding in Storm Lab

The text

As transmitted.

048 
WUUS54 KLIX 100811
SVRLIX
MSC047-059-100900-
/O.NEW.KLIX.SV.W.0042.210410T0811Z-210410T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
311 AM CDT Sat Apr 10 2021

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Harrison County in southern Mississippi...
  Northwestern Jackson County in southern Mississippi...

* Until 400 AM CDT.

* At 311 AM CDT, severe thunderstorms were located along a line
  extending from 6 miles west of McHenry to Saucier to near Lyman,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gulfport, Biloxi, St. Martin, D'iberville, Saucier, Latimer,
  Vancleave, Lyman and Hickory Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 AM CDT for southern
Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3046 8863 3044 8932 3064 8928 3065 8929
      3065 8925 3068 8924 3067 8889 3073 8888
      3073 8861
TIME...MOT...LOC 0811Z 246DEG 48KT 3069 8924 3063 8917 3050 8921 

HAIL...1.25IN
WIND...60MPH
 
$$

MEFFER
1 follow-up statement
580 
WWUS54 KLIX 100826
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
326 AM CDT Sat Apr 10 2021

MSC047-059-100900-
/O.CON.KLIX.SV.W.0042.000000T0000Z-210410T0900Z/
Harrison MS-Jackson MS-
326 AM CDT Sat Apr 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR NORTHERN HARRISON AND NORTHWESTERN JACKSON COUNTIES...

At 326 AM CDT, severe thunderstorms were located along a line
extending from near Saucier to near Lyman, moving east at 45 mph.

HAZARD...40 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gulfport, Biloxi, St. Martin, D'iberville, Latimer, Vancleave, Lyman,
Hickory Hills and Gulf Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 AM CDT for southern
Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3044 8926 3057 8912 3068 8910 3067 8889
      3073 8888 3073 8861 3046 8863
TIME...MOT...LOC 0826Z 271DEG 41KT 3063 8907 3057 8900 3046 8915 

HAIL...1.00IN
WIND...60MPH
 
$$

MEFFER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 12:57 AM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 10, 12:57 AM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1257 AM CDT Sat Apr 10 2021

.AVIATION...06 TAF PACKAGE...Convection is going to impact all
terminals across the region. Lowered vsbys, lower cigs, and even
LLWS looks to impact most terminals through the morning hours. VFR
conditions will finally redevelop around late morning in the
northwest and then work southeast through the day. /CAB/

&&

.PREV DISCUSSION... /issued 958 PM CDT Fri Apr 9 2021/

UPDATE...Main concern is the severe threat for tonight. So far
not much has changed in the thinking however did make some
adjustments to the current forecast. Pretty much brought all
sites up to 100% chance of rain from the I-10 corridor north.
That is the least of the issues. Severe potential is still looking
pretty strong but there are a lot of question marks still and
that is mainly to how many rounds of storms we see.

Over the last 6 hours many of the CAMs were hinting at a line of
storms trying to pop over SELA and southern MS during the late
evening hours. This apparently looked to be associated with an
old outflow boundary and increasing LL convergence. Already it
looks like a band of showers is trying to develop in this area
along I-55. Looking at WV there appears to be a very subtle
increase in lift approaching from the southwest. Whether that gets
into SELA or not is still in question but it could be the kick
needed to get that area to really pop and if it does then the
potential for severe storms capable of producing large hail and
tornadoes will increase. Why large hail well the mid level lapse
rates are expected to remain in the 7-8 C/km range through the
night while the cape is pretty high in the 0 to -20C column (thick
fat cape). The LL shear is also expected to increase over the
next few hours in response to the developing LL jet. 0-1 km
helicity in the region is already around 100-150 s2/m2 and is
expected to increase to 200 or greater, 0-3km could approach
300-350. Already have 50-60kt of 0-6km bulk shear in place and
that should remain like that until just before the main line gets
here.

So if any storms can become rooted between 3-8z along and east of
I-55 and north of I-10 they will have the potential to produce
all modes of severe weather. This includes heavy rain,
thunderstorms are already efficient rain producers but given PWs
of 1.5" which is expected to increase and increasing divergence
aloft the efficiency will increase. They may not quite lead to
flash flooding but could obviously prime a few rivers with more
rainfall than initially expected.

Now the issue has been can storms develop in that area ahead and
so far in our region the answer has been no but that subtle
increase in lift over the northwestern Gulf may be the catalyst.

As for the line, still have some questions about it and whether it
is one or two lines. What is suppose to be the main line is already
developing in eastern OK and should continue to build down into
eastern TX over the next few hours. This line will race to the
southeast through the overnight hours. However, what about the
convection ahead of of it in northern and west-central LA. overall
that convection was suppose to continue to slide east-southeast
and eventually be overtaken by the line as it approached southwest
MS and SELA but it is already ahead of where the latest HRRR said
it would be and if this line solidifies it could cold pool and
race out ahead moving into the area between 6 and 12z with the
second now weaker line between 10-15z. Not quite ready to bite off
on that scenario yet as the southwestern portions of the line are
still struggling to solidify so still feel like we are looking at
the second line being the main squall line. Everything still
suggest a really good rear inflow jet behind the squall line which
should lead to scattered if not widespread strong to damaging
winds.

All grids and zones have been updated and sent. /CAB/

PREV DISCUSSION... /issued 643 PM CDT Fri Apr 9 2021/

AVIATION...00Z TAF Package...Main issues for the next few hours
will be low cigs as convection likely holds off till closer to
5/6z. Convection is the main concern this and likely the next 2
TAF packages. We should begin to see a few storms impact a few
terminals like MCB/HDC/ASD around 5/6z but the main line of storms
will move through the area from 8z-13z. Very strong winds out of
the northwest are expected with this squall line and am carrying a
2 hr tempo window in all TAFs for this line. Will refine the
timing as the line finally develops and solidifies. Winds could
easily gust over 40kts with the line and am showing 45 to even 50
kts at most terminals. Conditions should quickly improve late
tomorrow morning. /CAB/

PREV DISCUSSION... /issued 351 PM CDT Fri Apr 9 2021/

SYNOPSIS...

Main low near the west end of Lake Superior this afternoon, with a
cold front southwest to a second low over north central Texas.
Aloft, an upper low over Wisconsin with a shortwave moving
southward along the east slopes of the Rockies around the low, and
another moving eastward along the Red River.

Locally, onshore flow well established, but there is an area of
low level convergence near the Pearl River where outflow from
convection to the southeast is merging with the synoptic scale
flow. There have been a few cells of convection developing along
this convergence band, but nothing has gotten out of hand at this
point. as temperatures between 850 and 700 mb have warmed since
this morning.

Temperatures have over-achieved a bit with many areas in the
mid 80s, and won't be surprised to see one or two stations report
upper 80s for a max today. Dew points running from the upper 60s
to mid 70s in most areas.

SHORT TERM (through Sunday night)...

Main forecast concerns will be in the first 18-24 hours of the
forecast.

Multiple opportunities for severe weather in this period, as Red
River shortwave shift eastward, scattered convection could develop
across the area this evening in a very unstable airmass. The main
concern, however, is convection only now beginning to develop over
Oklahoma ahead of the cold front. How the two areas of convection
interact is still in some question, but certainly, instability and
shear don't appear to be issues. While there is potential for
scattered severe storms with the lead shortwave, all signs point
to an MCS moving southeastward into the area late tonight,
probably entering the CWA around 08-09z and moving rapidly
southeast. Potential for significant damaging winds appears to be
greatest across the extreme northern portion of the area, per
SPC's SWODY1.

The other thing of concern is that some model solutions slow down
the west end of the boundary and lay it east-west across some
portion of our area Saturday morning. At this time, our forecast
doesn't reflect this solution, but if this occurs, there will be
the potential for excessive very heavy rainfall to develop across
some portion of the CWA, but the majority of solutions right now
carry the convection out into the Gulf of Mexico. Even so, a quick
2-3 inch rain dump is not out of the question.

Once the rain exits the area, remainder of the weekend should be
dry. Will accept the blended temperatures for now. 35

LONG TERM (Monday and beyond)...

Northern stream shortwaves try to lay out a boundary near the
coast early next week. As weak shortwaves move overtop of a
southern Gulf of Mexico upper ridge, there will be several
potential rounds of convection that would produce heavy rainfall.
Confidence in specific timing of these shortwaves is obviously
fairly low, but there will be mention of the chance of
thunderstorms as early as Monday afternoon, continuing each day
through the end of the workweek. Blended temperatures will suffice
until wet/dry periods become more defined. 35

MARINE...

Will keep current headlines, although a few elevated observations
near convection may already be near Small Craft Advisory criteria
in excess of 20 knots. Main concern will be convection overnight,
then conditions should subside later in the day with no major
issues through most of the remainder of forecast period. 35

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  80  53  80  54 /  40   0   0   0
BTR  81  54  81  58 /  40   0   0   0
ASD  82  57  81  58 /  80  10  10   0
MSY  82  63  81  64 /  90  10  10   0
GPT  79  59  80  59 / 100  10  10   0
PQL  78  59  80  56 / 100  10  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 4 PM CDT this afternoon for GMZ532-
     536-538-550-552-555-557-570-572-575-577.

MS...None.
GM...Small Craft Advisory until 4 PM CDT this afternoon for GMZ536-
     538-550-552-555-557-570-572-575-577.

&&

In the hours before

Special weather statement, Apr 10, 12:14 AM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1214 AM CDT Sat Apr 10 2021

MSZ068-069-100600-
Wilkinson-Amite-
1214 AM CDT Sat Apr 10 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WILKINSON
AND NORTHWESTERN AMITE COUNTIES...

At 1214 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Garden City to near Woodville. Movement
was northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Woodville, Gloster and Crosby.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3137 9122 3135 9121 3134 9115 3132 9112
      3134 9106 3133 9103 3135 9102 3133 9099
      3135 9098 3135 9084 3116 9091 3109 9126
      3109 9138
TIME...MOT...LOC 0514Z 232DEG 32KT 3136 9111 3117 9129

KLG
Special weather statement, Apr 10, 1:33 AM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service New Orleans LA
133 AM CDT Sat Apr 10 2021

LAZ039-MSZ077-100715-
Washington-Pearl River-
133 AM CDT Sat Apr 10 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WASHINGTON
PARISH IN SOUTHEASTERN LOUISIANA AND PEARL RIVER COUNTIES...

At 132 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lumberton to Crossroads. Movement
was east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Bogalusa, Poplarville, Varnado, Crossroads, Mcneil and Angie.

LAT...LON 3065 8934 3064 8953 3073 8997 3088 8996
      3100 8977 3100 8955 3101 8955 3101 8951
      3100 8947 3098 8947 3098 8943 3101 8942
      3101 8935
TIME...MOT...LOC 0632Z 275DEG 33KT 3098 8948 3080 8980

KLG
Special weather statement, Apr 10, 1:52 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
152 AM CDT Sat Apr 10 2021

LAZ039-075-MSZ077-100730-
Washington-Northwest St. Tammany-Pearl River-
152 AM CDT Sat Apr 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. TAMMANY...
SOUTHEASTERN WASHINGTON PARISHES IN SOUTHEASTERN LOUISIANA AND
WESTERN PEARL RIVER COUNTIES...

At 151 AM CDT, a strong thunderstorm was located over Abita Springs,
or near Covington, moving northeast at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bogalusa, Covington, Abita Springs, Sun, Bush, Crossroads and Mcneil.

LAT...LON 3039 8996 3048 9015 3094 8975 3076 8951
TIME...MOT...LOC 0651Z 221DEG 36KT 3048 9002

MEFFER

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 11:57 PM CDTSevere Thunderstorm WarningLIXAmite, Pike36 min
Apr 10, 12:12 AM CDTSevere Thunderstorm WarningLIXWalthall33 min
Apr 10, 12:14 AM CDTSpecial Weather StatementLIXWilkinson46 min
Apr 10, 12:41 AM CDTSevere Thunderstorm WarningLIXPearl River11 min
Apr 10, 12:46 AM CDTSevere Thunderstorm WarningLIXAmite, Pike, Walthall43 min
Apr 10, 1:33 AM CDTSpecial Weather StatementLIXPearl River42 min
Apr 10, 1:45 AM CDTTornado WarningLIXWilkinson45 min
Apr 10, 1:52 AM CDTSpecial Weather StatementLIXPearl River38 min
Apr 10, 2:01 AM CDTSevere Thunderstorm WarningLIXPearl River29 min
Apr 10, 2:05 AM CDTTornado WarningLIXPearl River10 min
Apr 10, 2:42 AM CDTSevere Thunderstorm WarningLIXHancock, Harrison33 min
Apr 10, 2:58 AM CDTSevere Thunderstorm WarningLIXAmite, Pike35 min
Apr 10, 3:20 AM CDTSevere Thunderstorm WarningLIXAmite, Wilkinson33 min
Apr 10, 3:29 AM CDTSevere Thunderstorm WarningLIXHarrison, Jackson31 min
Apr 10, 3:36 AM CDTSpecial Weather StatementLIXPearl River39 min
Apr 10, 3:55 AM CDTSevere Thunderstorm WarningLIXHarrison, Jackson14 min
Apr 10, 4:06 AM CDTFlash Flood WarningLIXHancock, Pearl River3 hr
Apr 10, 5:07 AM CDTSpecial Weather StatementLIXHancock23 min
Apr 10, 5:35 AM CDTSpecial Weather StatementLIXHarrison25 min
Apr 10, 6:02 AM CDTAreal Flood AdvisoryLIXJackson3 hr
Apr 10, 9:49 AM CDTRiver Flood WarningLIXPike, Walthall56 hr
Apr 10, 9:58 AM CDTRiver Flood WarningLIXHarrison25 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.